Scared of Birth Control Weight Gain? Learn the Facts.
One of the most common concerns among women upon starting birth control is whether or not it will cause them to gain weight. The answer to this question is not entirely black and white, and although most studies show that there is no correlation between birth control and weight gain, more research is necessary-- especially considering that the effects of birth control are different depending on the individual.
Does birth control cause weight gain?
Available medical evidence is insufficient to determine the effect of combination or progestin-only contraceptives on weight gain.
Why do many doctors and users of hormonal contraceptives think that an association exists? In short, it depends on your physiology. Hormonal birth control works to fool the body into believing it's already pregnant so that it stops ovulation. It does so by introducing an excess supply of estrogen and progestin. If you are taking the pill, most types use the same type of estrogen in varying doses, but different brands may contain different forms of progestin at varying doses. These factors potentially result in different side effects for certain individuals.
During your menstrual cycle, when you are not on any birth control, after you ovulate, your progesterone levels increase. Progesterone is the hormone that can promote water retention and stimulate appetite during the second half of your menstrual cycle. The most common reason some people think that birth control causes weight gain may be because these progestins act similarly to your body's natural production of progesterone. Some women experience fluid retention in their breasts and hips especially.
Another less common reason birth control may cause weight gain is an increase in appetite. Estrogen does not directly cause weight gain, but effects where your body puts on weight. Reproductive aged women most commonly put weight on their hips and buttocks. Postmenopausal women put weight on their abdomens. Combined oral contraceptives do not contain many calories themselves, but they sometimes raise insulin levels in the body. When this happens, energy from carbohydrates is more readily converted into fat cells. An increase in appetite among women taking birth control pills is more common in women with abnormal glucose metabolism. Conversely, some women also experience a decrease in appetite and weight loss while on birth control.
One exception is the Depo-Provera shot, which may result in weight gain among women.
How can I prevent gaining weight on birth control?
The easiest way to tell if your birth control is affecting your weight is to know your own body. Those who monitor their diet and exercise regularly are more likely to notice any abnormal weight gain. For others, it may not be so easy. Before you decide your birth control is the reason for any recent weight gain, think about if you have had any changes to your routine or lifestyle.
Consider first any factors that may have happened at the same time as starting birth control-- such as a new relationship, job, or even a recent move. Factors of life often have an influence on how we eat, and how much we eat. If you notice a fluctuation in your weight, or want to take preventative measures just in case, there are a few things you can do to reduce water retention and increase in appetite that may be caused by birth control.
Bloating is a natural bodily function even without birth control, and it is only a temporary side-effect of birth control. Water retention usually goes away during your period and the amount of water you retain is dependent on how your body responds to the hormone levels in your birth control. Most water retention due to birth control may also stop after two to three months of contraceptive use.
Exercise and a healthy lifestyle can only serve to benefit you, even if any recent weight gain is not due to your birth control. If you feel you have had an increase in appetite, making healthy choices is always an option.
What are some other potential side effects of birth control pills?
- Nausea - If you take your birth control on an empty stomach or if your dose is too high, you may experience nausea shortly after taking it. Try taking your medication with a meal or consulting with your doctor about your dosage and symptoms.
- Headaches - Increased estrogen levels can trigger headaches for some - especially those with a history of migraines. Talk to your doctor if you have a history of migraines, or if you are experience an increase in headaches.
- Changes in skin - Changes in hormone levels can affect your levels of acne. Although many take birth control for its ability to reduce breakouts, some people may experience increased breakouts when using hormonal birth control.
- Breast tenderness - Hormonal contraceptives can potentially cause a change in breast tissue. Breast may become tender or increase in size but usually only temporarily.
What can I do if I think my birth control is making me gain weight?
The weight you gain while taking birth control, if any, is temporary, but if it concerns you, talk to your doctor about alternative forms of birth control. Some birth controls contain drospirenone as the progestin component, which acts as a diuretic to reduce water retention.
If you are concerned that your birth control is making you gain weight due to the level of hormones, consult with your doctor about possibly switching to another form of birth control with different outputs of estrogen or progestin that may work better with your natural levels. If you prefer a non-hormonal form of contraception, there is an estrogen and progestin-free copper IUD available as well. Tell your doctor about any concerns you may have and let them know about any history of side-effects you may have had with previous forms of contraception. Your doctor will be able to recommend what may work best for you and your body.
Get the customized prescription treatment you need - online, right now.